Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 1997, 4:30 PM CDT for Marathon County, Waupaca County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 4:30 PM CDT (21:30 UTC)
- Expired
- Jun 24, 1997, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Marathon County, WI, Waupaca County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:32 PM CDT | Thunderstorm Wind | Stratford, WI | |
| Jun 24, 4:46 PM CDT | Thunderstorm Wind 65 | Waupaca, WI | |
| Jun 24, 5:10 PM CDT | Thunderstorm Wind | Clintonville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 242130 RRA SVRGRB WIC073-135-242215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 430 PM CDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR MARATHON COUNTY - CENTRAL WISCONSIN WAUPACA COUNTY - NORTHEASTERN WISCONSIN * UNTIL 515 PM CDT * SOME LOCATIONS AFFECTED MOSINEE SHANTYTOWN NORTHLAND WAUPACA * AT AT 430 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM STRATFORD TO REDGRANITE...ABOUT 15 MILES SOUTHWEST OF WAUPACA. THE STORM WAS MOVING NORTHEAST AT 45 MPH. * THE STORM WILL BE OVER SHANTYTOWN AND WAUPACA BY 450 PM. THIS STORM CONTAINS WINDS TO 60 MPH. MOVE TO A STURDY SHELTER. SEVER E THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. JKL/AK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:13 AM CDT, 13 hours 17 minutes earlier.
Area forecast discussion, Jun 24, 3:13 AM CDT, 13 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 312 AM CDT TUE JUN 24 1997 THUNDERSTORMS ARE THE MAIN CONCERN FOR TODAY. 06Z SURFACE MAP SHOWED A LOW ALONG THE ND/MN BORDER WITH A WARM FRONT ACROSS MN...NW WI AND NORTHERN UPPER MI A COLD FRONT ALSO EXTENDED SW FROM THE LOW TO SW SD. PLENTY OF M60S/L70S DEW POINTS SHOWING UP ACROSS THE CWA. COMPOSITE RADAR INDICATED SHOWERS/THUNDERSTORMS FROM NC MI TO NC SD AND IN IOWA. 00Z SOUNDINGS SHOWED PLENTY OF INSTABILITY ACROSS THE REGION BUT THERE IS ALSO A CAP. GOES-8 WV IMAGES HAVE VORT VICINITY OF KS/NEBRASKA BORDER AT 06Z WHICH IS CLOSE TO 06Z AVN POSITION OFF NTRANS. NO U/A DATA INTO ETA/NGM SO WILL LEAN TOWARD AVN FOR FORECAST TODAY. ETA/NGM/AVN ALL SHOWED QPF OVER SOME/ALL OF THE CWA BY 12Z. AVN TAKES SURFACE LOW TO NE MN BY 00Z WED WITH COLD FRONT NEAR WI/MN BORDER AND TAKES VORT MAX TO AROUND KMDZ BY THAT TIME. MEAN RH PROGGED TO BE 70+ PERCENT ACROSS THE CWA AT 00Z WED WITH 2+ MICROBARS/SEC OF LIFT OVER MOST OF THE AREA. THUNDERSTORMS MORE LIKELY WITH APPROACH OF THE SHORT WAVE AND COLD FRONT LATER TODAY...BUT SOMETHING MAY FORM BEFORE THAT ALONG ANY BOUNDARIES PRODUCED BY OVERNIGHT CONVECTION. FWC TEMPS2 ARE LOOKING GOOD SO FAR. FAN SEEMS A BIT LOW...BASED ON CURRENT TEMPS AND WARM AIRMASS...SO WILL USE FWC. POPS ARE SIMILAR ON BOTH AT KGRB. FEW ADJUSTMENTS NEEDED TO CURRENT FORECAST. MG
In the hours before
Special weather statement, Jun 24, 12:04 PM CDT, 4 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1205 PM CDT TUE JUN 24 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE FORECAST AREA THIS AFTERNOON INTO TONIGHT. FORECAST: THUNDERSTORMS WILL SPREAD ACROSS CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN EARLY THIS AFTERNOON AND THEN CONTINUE INTO EAST-CENTRAL WISCONSIN BY MID-AFTERNOON. THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS WITH SOME OF THESE STORMS REACHING SEVERE LIMITS. THE RISK OF SEVERE WEATHER APPEARS TO BE GREATEST BETWEEN 3 PM TO MIDNIGHT WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS AND TORRENTIAL DOWNPOURS. DISCUSSION: A COLD FRONT IS FORECAST TO ENTER WESTERN WISCONSIN THIS EVENING AND MOVE ACROSS THE REST OF THE STATE OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL ALSO PASS THROUGH WESTERN WISCONSIN BY THIS EVENING. THESE WEATHER FEATURES WILL INTERACT WITH A MOIST AND VERY UNSTABLE ATMOSPHERE TO CREATE THE POTENTIAL FOR SEVERE STORMS. SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE FORECAST AREA. UPDATED INFORMATION IS AVAILABLE IN THE LATEST SHORT-TERM FORECAST. KALLAS
Special weather statement, Jun 24, 12:05 PM CDT, 4 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1205 PM CDT TUE JUN 24 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE FORECAST AREA THIS AFTERNOON INTO TONIGHT. FORECAST: THUNDERSTORMS WILL SPREAD ACROSS CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN EARLY THIS AFTERNOON AND THEN CONTINUE INTO EAST-CENTRAL WISCONSIN BY MID-AFTERNOON. THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS WITH SOME OF THESE STORMS REACHING SEVERE LIMITS. THE RISK OF SEVERE WEATHER APPEARS TO BE GREATEST BETWEEN 3 PM TO MIDNIGHT WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS AND TORRENTIAL DOWNPOURS. DISCUSSION: A COLD FRONT IS FORECAST TO ENTER WESTERN WISCONSIN THIS EVENING AND MOVE ACROSS THE REST OF THE STATE OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL ALSO PASS THROUGH WESTERN WISCONSIN BY THIS EVENING. THESE WEATHER FEATURES WILL INTERACT WITH A MOIST AND VERY UNSTABLE ATMOSPHERE TO CREATE THE POTENTIAL FOR SEVERE STORMS. SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE FORECAST AREA. UPDATED INFORMATION IS AVAILABLE IN THE LATEST SHORT-TERM FORECAST. KALLAS
Local storm report, Jun 24, 4:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT TUE JUN 24 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM WEST OF WISCONSIN RAPIDS WI WIND DAMAGE
06/24/97 WOOD NUMEROUS TREES DOWN
PLHLocal storm report, Jun 24, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT TUE JUN 24 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM DEXTERVILLE WI WIND DAMAGE
06/24/97 WOOD TREES DOWN
0413 PM 2 S PITTSVILLE WI WIND DAMAGE
06/24/97 WOOD 60 MPH WINDS
PLHLocal storm report, Jun 24, 4:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT TUE JUN 24 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM DEXTERVILLE WI WIND DAMAGE
06/24/97 WOOD TREES DOWN
0413 PM 2 S PITTSVILLE WI WIND DAMAGE
06/24/97 WOOD 60 MPH WINDS
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 46 min |
| Jun 24, 4:06 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara | 49 min |
| Jun 24, 5:04 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 46 min |
| Jun 24, 5:22 PM CDT | Severe Thunderstorm Warning | GRB | Menominee, Oconto | 63 min |
| Jun 24, 5:37 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 38 min |
| Jun 24, 5:51 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 59 min |
| Jun 24, 5:54 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Manitowoc | 61 min |
| Jun 24, 6:36 PM CDT | Severe Thunderstorm Warning | GRB | Kewaunee | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.